Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 24, 2020, 11:05 PM CDT for Thomas County, Kansas. It was in force for 79 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 11:05 PM CDT (04:05 UTC)
- Expired
- May 25, 2020, 12:24 AM CDT
- In force
- 79 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:05 PM CDT | FLASH FLOOD | 1 N Colby, KS | STREETS FLOODING IN TOWN REPORTED. |
| May 24, 11:15 PM CDT | FLASH FLOOD | 3 N Colby, KS | FLOODING REPORTED AT THE COLBY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
306
WGUS53 KGLD 250405
FFWGLD
KSC193-250600-
/O.NEW.KGLD.FF.W.0004.200525T0405Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1105 PM CDT Sun May 24 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Thomas County in northwestern Kansas...
* Until 100 AM CDT.
* At 1105 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Colby, Levant, Gem, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 40 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3955 10076 3920 10076 3919 10133 3956 10130
FLASH FLOOD...RADAR INDICATED
$$
JN1 follow-up statement
630 WGUS73 KGLD 250524 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1224 AM CDT Mon May 25 2020 KSC193-250534- /O.CAN.KGLD.FF.W.0004.000000T0000Z-200525T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS- 1224 AM CDT Mon May 25 2020 ...THE FLASH FLOOD WARNING FOR THOMAS COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3955 10076 3920 10076 3919 10133 3956 10130 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:31 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 24, 6:31 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 531 PM MDT Sun May 24 2020 .SHORT TERM...(This evening through Wednesday) Issued at 155 PM MDT Sun May 24 2020 Visible satellite and surface obs reveal a complex scenario across western and especially southwestern Kansas. Front has settled along a Hays to Liberal line, with agitated cu ahead and along it. There is also an outflow boundary racing westward and approaching Hays, which may nudge the front into Gove/Sheridan/Graham counties in the next few hours. If that happens, then cannot rule out those areas getting on the warm/very unstable side of the front where deep layer shear supports possible supercells between 21z and 00z before moving east. Elsewhere, will be looking westward to Colorado where large complex of thunderstorms will develop in the post frontal upslope regime and move across the area this evening. These storms have the potential of producing a large swath of 60-80 mph wind gusts this evening, as well as locally heavy rainfall. Overnight, precipitation will shift eastward where locally heavy rainfall will continue to be a risk. Low temperatures will range from the lower 40s to lower 50s. Monday will be cloudy and cool with scattered showers through the day, most numerous in the morning. No severe storms are expected due to lack of instability and additional rainfall amounts will be light. High temperatures will generally be in the lower 60s, perhaps a few degrees cooler. Low temperatures Monday night will range from the upper 30s in northeast Colorado to middle 40s in west central Kansas. Cannot rule out patchy frost in lower lying areas of northeast Colorado. Tuesday and Wednesday will be dry with the remnant upper low over the southern plains and shortwave ridging from the desert southwest to central Rockies. Temperatures will be in the middle 70s on Tuesday and lower 80s on Wednesday with light winds. Low temperatures will be in the 40s and 50s. .LONG TERM...(Thursday through Sunday) Issued at 236 PM MDT Sun May 24 2020 Upper level ridging sits over the western U.S. Thursday as a closed low shifts eastward over the Arklatex area with a trough north of the Great Lakes. The ridge pushes over the central U.S. by Saturday night forcing the trough east. The cutoff low retrogrades within the ridge to over the Texas/Mexico border by Sunday night. A closed low makes its way from the central California coast into the Pacific Northwest leading to an upper level disturbance within the ridge during the extended forecast period. Surface high pressure sits over most of the Plains Thursday with low pressure extending from the Great Lakes southwestward into the Arklatex region. Low pressure begins to infringe on the high pressure in the northwest Plains by Sunday. The extended forecast period will be dry with high temperatures in the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to partly cloudy. There could be elevated fire weather concerns next Sunday but RH values are not below 20% yet and wind gusts do not yet reach 25 mph in the forecast. Winds may increase due to the surface pressure gradient as low pressure moves into the Plains and high pressure extends into the central Plains from the east. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 512 PM MDT Sun May 24 2020 GLD will transition from VFR to MVFR as rain showers move in and ceilings lower. MVFR conditions will continue through the night into Monday morning with showers diminishing after 11Z. Conditions will return to VFR after 18Z. MCK will transition from VFR to MVFR after 05Z as rain showers move in. Rain showers will diminish after 11Z with conditions returning to VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...NEWMAN AVIATION...LOCKHART
Hazardous weather outlook, May 24, 3:51 AM CDT, 19 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 251 AM MDT Sun May 24 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few strong to severe thunderstorms will be possible this afternoon and evening, generally along and south of a line from Cheyenne Wells to Oakley to Hill City. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Special weather statement, May 24, 10:11 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Goodland KS 1011 PM CDT Sun May 24 2020 KSZ004-250345- Norton KS- 1011 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL 1045 PM CDT... At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Logan, or 18 miles southeast of Norton, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Norton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3959 9971 3966 9974 3973 9963 3959 9963 TIME...MOT...LOC 0310Z 253DEG 12KT 3964 9967 AW
Local storm report, May 24, 10:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD 8 SSE CARUSO 39.23N 101.76W
05/24/2020 SHERMAN KS LAW ENFORCEMENT
STANDING WATER REPORTED AT INTERSECTION OF
COUNTY ROAD 57 AND 17.
&&Local storm report, May 24, 10:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL BOGUE 39.36N 99.69W
05/24/2020 E0.70 INCH GRAHAM KS TRAINED SPOTTER
ONGOING FOR PREVIOUS 15 MINUTES.
&&Special weather statement, May 24, 10:57 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1057 PM CDT Sun May 24 2020
KSZ015-016-029-250430-
Gove KS-Sheridan KS-Graham KS-
1057 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN...EASTERN
GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Park to 5 miles northwest of Pendennis.
Movement was east at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Quinter, Grainfield, Gove, Park and Saint Peter.
This includes Interstate 70 in Kansas between mile markers 93 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10015 3870 10015 3870 10049 3920 10050
3927 10006 3913 10006
TIME...MOT...LOC 0357Z 265DEG 17KT 3912 10040 3872 10038
AWLocal storm report, May 24, 11:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST 3 N COLBY 39.43N 101.05W
05/24/2020 M61 MPH THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY.
&&Local storm report, May 24, 11:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM FLASH FLOOD 1 N COLBY 39.40N 101.05W
05/24/2020 THOMAS KS PUBLIC
STREETS FLOODING IN TOWN REPORTED.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| May 24, 8:45 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| May 24, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 38 min |
| May 24, 9:27 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| May 24, 9:46 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| May 24, 9:51 PM CDT | Flash Flood Warning | GLD | Norton | 91 min |
| May 24, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 50 min |
| May 24, 9:59 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| May 24, 10:02 PM CDT | Flash Flood Warning | GLD | Sherman | 72 min |
| May 24, 10:11 PM CDT | Special Weather Statement | GLD | Norton | 34 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 24, 10:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas | 41 min |
| May 24, 10:57 PM CDT | Special Weather Statement | GLD | Gove | 33 min |
| May 24, 11:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 46 min |
| May 24, 11:29 PM CDT | Special Weather Statement | GLD | Gove | 16 min |
| May 24, 11:36 PM CDT | Flash Flood Warning | GLD | Graham | 48 min |
| May 24, 11:49 PM CDT | Flash Flood Warning | GLD | Decatur, Sheridan | 59 min |
| May 24, 11:59 PM CDT | Special Weather Statement | GLD | Sheridan | 31 min |
| May 25, 12:31 AM CDT | Special Weather Statement | GLD | Graham | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.